Methotrexate (MTX) is a cytostatic agent used in oncology. Because of its immunosuppressive properties, MTX is also used in autoimmune disorders. Low-dose MTX regimens in the treatment of rheumatoid arthritis and severe psoriasis are considered to be safe. However, pharmacovigilance centers warn of serious and even fatal incidents due to errors in oral MTX administration. The aim of this case series presentation was to identify the specific factors related to the development of adverse drug reactions (ADRs) induced by MTX. A prospective pharmacovigilance study was conducted at the Clinic of Dermatology, University Hospital, Stara Zagora. We report 3 cases of patients with psoriasis vulgaris in which severe haematological abnormalities associated with previous administration of MTX were detected during hospitalization. A 73-year old female with malaise, vomiting and oral ulcers who had taken approximately 120 mg MTX was found to have pancytopenia. A 59-year old male hospitalized for psoriatic erythroderma who had erroneously taken 10 mg MTX daily instead of weekly for 8 days, was diagnosed with bicytopenia and toxic hepatitis. An 88-year old male with psoriatic arthritis presented with aphthous stomatitis, erosive crusted lesions, ecchymoses and aplastic anemia 2 weeks after treatment with 12.5 mg MTX once weekly plus i.m. Movalis®, followed by Diclophenac Duo®. The main predisposing factors for the development of these ADRs were patient-related dosage errors and concomitant administration of NSAIDs. Safe use of oral MTX requires clear dosing instructions and strict patient compliance. Potential drug interactions of MTX with other drugs should also be considered.
- adverse drug reactions